In medicine, hyperkalemia is an "abnormally high potassium concentration in the blood, most often due to defective renal excretion. It is characterized clinically by electrocardiographic abnormalities (elevated T waves and depressed P waves, and eventually by atrial asystole). In severe cases, weakness and flaccid paralysis may occur." Hyperkalemia begins with a level of 5.0 mEq/L.
Blood drawing errors, as well as confounding factors, can artificially raise measured potassium. The most common cause is contamination from a hemolyzed clot; pinkish serum samples should be discarded and taken again. If the patient strongly contracts muscles during phlebotomy, as by not releasing a clenched fist requested to help visualize the vein, the muscles may release potassium.
Treatment includes both emergency and continued therapy. Emergency therapy needs to be instituted if the level is 7.0 or greater.
Options have been systematically reviewed. Calcium gluconate (preferably) or calcium chloride should be administered immediately, two standard ampules of the gluconate as an intravenous bolus, followed by a continuing drip of calcium gluconate in dextrose in water. This helps stabilize the level.
Sodium polystyrene sulfonate (Kayexalate) is widely used for continued lowering of potassium levels. While the resin proper is considered safe, the available preparations with it suspended in sorbitol may be dangerous. 
Hemodialysis is the most definitive treatment.
- Anonymous (2021), Hyperkalemia (English). Medical Subject Headings. U.S. National Library of Medicine.
- Elliott MJ, Ronksley PE, Clase CM, Ahmed SB, Hemmelgarn BR (2010). "Management of patients with acute hyperkalemia.". CMAJ 182 (15): 1631-5. DOI:10.1503/cmaj.100461. PMID 20855477. PMC PMC2952010. Research Blogging.
- Joyce C. Hollander-Rodriguez and James F. Calvert (2006 Jan 15), "Hyperkalemia", American Family Physician 73 (2): 283-290
- Sterns RH, Rojas M, Bernstein P, Chennupati S (2010). "Ion-exchange resins for the treatment of hyperkalemia: are they safe and effective?". J Am Soc Nephrol 21 (5): 733-5. DOI:10.1681/ASN.2010010079. PMID 20167700. Research Blogging.
- McGowan CE, Saha S, Chu G, Resnick MB, Moss SF (2009). "Intestinal necrosis due to sodium polystyrene sulfonate (Kayexalate) in sorbitol.". South Med J 102 (5): 493-7. DOI:10.1097/SMJ.0b013e31819e8978. PMID 19373153. Research Blogging.